Menu Close

Contact us now!

Come Together to Fight Addiction

Drug Overdose Symptoms

woman experiencing drug overdose symptoms

An increase in drug overdoses has many people worried during the last few years. More than 100,000 people overdosed in 2021, a record number since the CDC first began reporting overdose deaths.

If you or a loved one is struggling with a substance use disorder, seeking help at a drug addiction treatment program can stop addiction and prevent overdose. Call 781.412.1488 to speak with the addiction professionals at Rally Recovery and start your path to wellness today.

Drug Overdose Symptoms

The signs of drug overdose vary by the drug being used, but learning the signs of an overdose could save your life or a loved one. Drug overdose can sometimes be reversed with drug overdose treatment, and specialized care can save lives.

If you believe somebody is showing signs of a drug overdose, call 911 immediately. The sooner an overdose is addressed the greater the likelihood of a person surviving it and healing.

Some Frequently Abused Stimulants

Stimulant drugs, such as methamphetamine, cocaine, or Adderall, can quickly lead to overdose if used to excess. These drugs stimulate the central nervous system and cause excitatory levels that the body can’t handle.

The signs of a stimulant overdose include:

  • Racing heart rate
  • Hallucinations
  • Delusions
  • Profuse sweating
  • Rapid speech
  • Frantic energy
  • Seizures

Any of these drug overdose symptoms are cause for concern. Leaving a stimulant overdose untreated can result in permanent brain damage or even death, and immediate intervention by medical professionals can help.

Recent years have seen a dramatic increase in stimulant-related overdose deaths. This is largely due to fentanyl contamination in stimulant drugs, often unknown to the person using them. The signs of a fentanyl overdose are vastly different from the signs of stimulant overdose and are covered in the next section.

Understanding What Depressants Are

Depressants refer to drugs such as heroin, oxycodone, fentanyl, or benzodiazepines. These drugs act as central nervous system depressants and slow down essential life-preserving functions.

The signs of a depressant overdose include:

  • Slowed or stopped breathing
  • Clammy skin
  • Lips that appear blue or pale
  • Unconsciousness
  • Non-responsiveness; for example, falling asleep and not waking up or not responding to questions
  • Vomiting or nausea
  • Gurgling noise from the throat

If somebody is experiencing these symptoms, call 911. If available, Narcan can reverse the effects of an opioid overdose.

Fentanyl has been the leading cause of the increase in drug overdoses in the last several years. Stimulants, benzodiazepines, and drugs that appear to be prescription medications could all contain fentanyl, and even a trivial amount can lead to overdose.

Drug Overdose Treatment

Drug overdose treatment is emergency medicine and can be provided by paramedics or hospitals. These medical specialists will usually deliver Narcan in the case of an opioid overdose. They have several medications and treatments to help people experiencing a stimulant overdose.

After a drug overdose, it’s highly recommended that people enter a detox or drug treatment facility. Preventing further drug use is the only way to ensure that overdose does not happen again.

Find the Substance Use Treatment You Need at Rally Recovery

When you or a loved one is ready to overcome their addiction, the treatment professionals at Rally Recovery are here to help. Addiction treatment works—even people who have been caught in the grips of a substance use disorder for years can recover with the compassionate care of an expert treatment team.

Don’t let your addiction stand in the way of a better life. Call 781.412.1488 to get in touch with our professional admissions specialists and start your path to recovery today. You can recover from a substance use disorder, and Rally Recovery will show you how.